Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 51, NWS Albuquerque, NM

June 21, 20184 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 21, 2018, 2:34 PM MDT for 4 counties in New Mexico. It took effect at Jun 22, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2018, 2:34 PM MDT (20:34 UTC)
In effect from
Jun 22, 2018, 12:00 PM MDT
Expired
Jun 22, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2778 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS85 KABQ 212034
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
234 PM MDT Thu Jun 21 2018

...RED FLAG WARNING FRIDAY AFTERNOON AND EVENING FOR THE NORTHWEST
PLATEAU...NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS DUE TO 
STRONG WINDS...VERY LOW HUMIDITY VALUES AND UNSTABLE CONDITIONS...

.A hot, very dry and unstable atmosphere will prevail Friday,
with excellent daytime mixing allowing stronger westerly winds
aloft to produce breezy to windy conditions at the surface.

NMZ103-221300-
/O.UPG.KABQ.FW.A.0047.180622T1800Z-180623T0300Z/
/O.NEW.KABQ.FW.W.0051.180622T1800Z-180623T0300Z/
Northeast Highlands-
234 PM MDT Thu Jun 21 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 9 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands Friday afternoon and 
  evening. 

* 20 FOOT WINDS...Westerly 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-102-221300-
/O.NEW.KABQ.FW.W.0051.180622T1800Z-180623T0300Z/
Northwest Plateau-North Central Mountains-
234 PM MDT Thu Jun 21 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 9 PM MDT Friday. 

* AREA AND TIMING...Northwest Plateau and Northern Mountains
  FRiday afternoon and evening.

* 20 FOOT WINDS...Westerly 15 to 20 mph with gusts to 30 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
136 
WWUS85 KABQ 220852
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
252 AM MDT Fri Jun 22 2018

...RED FLAG WARNING IN EFFECT BETWEEN NOON AND 9 PM TODAY FOR THE
NORTHWEST PLATEAU...NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS 
DUE TO STRONG WINDS...VERY LOW HUMIDITY VALUES AND AN UNSTABLE 
ATMOSPHERE...

.Hot, very dry and unstable conditions will prevail today across
portions of northern New Mexico. Single digit humidity values are
likely for several hours, especially across the Northwest Plateau
and Northern Mountains. The combination of a weak upper level 
trough crossing the central Rockies, a deepening surface low over
northeast New Mexico and excellent mixing will allow strong
westerly winds to develop this afternoon. Breezy to windy
conditions are expected. Additionally, high temperatures will be
above normal. The strong winds are expected to diminish after 
sunset to ease the critical fire weather threat. 

NMZ101>103-230300-
/O.CON.KABQ.FW.W.0051.180622T1800Z-180623T0300Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
252 AM MDT Fri Jun 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* AREA AND TIMING...This includes the Northwest Plateau, Northern
  Mountains, and Northeast Highlands this afternoon and evening. 

* 20 FOOT WINDS...Westerly 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 21, 11:23 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 11:23 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1123 AM MDT Thu Jun 21 2018

.AVIATION...
18Z TAF CYCLE
MVFR cigs are diminishing across eastern New Mexico, with VFR
conditions forecast through the TAF period outside of storms later
this afternoon and evening. Storms are not forecast to directly
impact KLVS or KTCC and are low probability events at those
terminals. However, isolated to scattered storms will impact
northeast New Mexico later today and MVFR conditions are likely
in/near storms as well as the potential for large hail and damaging
winds. Westerly flow will increase Friday and result in some
gustiness prior to the end of the TAF period.

11

&&

.PREV DISCUSSION...1114 AM MDT Thu Jun 21 2018...
.UPDATE...
Increased the coverage of isolated showers and thunderstorms across
northeast areas in accordance with recent model trends. There was
strong low level moisture advection with the back door cold front
last night. It even increased moisture in the Jemez Mountains, as
indicated by a 53 dewpoint temperature in Los Alamos at 10 AM MDT.
The RAP and NAM12 mesoscale models suggest a few dry thunderstorms
will be possible there this afternoon, so we added that slight chance
to this afternoon's forecast for the Jemez and adjacent valleys to
the east. Also increased sky cover to match newly forecasted areas
of precipitation.

44

&&

.PREV DISCUSSION...330AM MDT Thu Jun 21 2018...
.SYNOPSIS...
Western New Mexico will be dry with above average temperatures
through the upcoming weekend, while a series of fronts allow
moisture to slosh back and forth over the eastern plains, where high
temperatures will vary from day to day. Chances for showers and
thunderstorms over the east will increase and decrease in
conjunction with the frontal passages through the weekend.
Increasing west to northwest winds Friday will result in critical
fire weather conditions over portions of northern and eastern New
Mexico. Friday may also see some triple digit high temperatures in
the Middle to Lower Rio Grande Valley and near record highs over
portions of the south and east. Isolated to scattered showers and
thunderstorms will persist over eastern New Mexico early next week
as temperatures cool a bit.

&&

.DISCUSSION...
A long lived severe thunderstorm continues to track south southeast
over northeast NM at this time, but is nearing the TX border. Other
less lively cells were following behind it, as a boundary and low
level moisture push westward toward the central mountain chain and
south into the east central plains.  Models, which were essentially
dry a few hours ago, showing the convection/precipitation to
continue for the rest of the night and possibly through mid this
morning. HRRR suggests a fairly tight surface gradient along the
Sangre de Cristo and Sandia/Manzano mountains so would not be
surprised to see a light to moderate east wind at Santa Fe and
Albuquerque early this morning. Would expect any moisture which
seeps into the valley on this wind to mix out later today. SPC
outlook has a Marginal risk over northeast and parts of east central
NM today/tonight with the general area along/east of the central
mountain chain, which has been fairly consistent in the last couple
of days.

Timing and effects of boundaries in eastern NM for the next several
days remain a problem, but slight chances for showers and storms
will persist for at least portions of the east every day into next
week.

While a few locales in western NM may see some near record highs
today, guidance highs for Friday have come down a smidgen so that a
few locations are not quite as close to near or record values. It
will still be pretty warm though, and portions of the Middle and
Lower Rio Grande Valley will have a shot at triple digit heat, but
maybe not quite at KABQ. The east central and southeast plains, are
still forecast to experience widespread 100 degree heat Friday, but
cool to mostly 90s on Saturday. The upper high with more fronts for
the eastern plains persists into next week.

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY ACROSS THE
NORTHEAST HIGHLANDS...

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FRIDAY ACROSS PORTIONS
OF THE EASTERN PLAINS...CENTRAL HIGHLANDS...NORTHERN MOUNTAINS AND
NORTHWEST PLATEAU...

A warming and drying trend will continue through Friday with record
to near record high temperatures expected. Several hours of single
digit humidity values are expected across western NM today, and this
will expand across much of central and western NM Friday. Winds will
also increase on Friday as a shortwave trough passes over the
central Rockies and a lee side trough deepens over NE NM. This will
result in critical fire weather conditions across the Northeast
Highlands, with spotty critical fire weather conditions across much
of the rest of northern and eastern NM. The Fire Weather Watch may
need to be expanded if forecast wind speeds continue to rise.

Additionally, a weak frontal boundary will continue to flirt with
and occasionally move into northeast NM during the evening and
overnight hours. This may result in thunderstorms across northeast
NM tonight and Friday night, much like early this morning.

West to northwest flow will bring continued breezy conditions to
western and central NM on Saturday, along with somewhat cooler
temperatures. This will persist on Sunday as an upper level low
crosses the central Rockies. As the low shifts into the Great Plains
on Monday, another back door cold front will slide into northeast NM
Monday night. A storm or two would be possible with this boundary.

Through mid week, a sprawling upper level high will build across the
Desert Southwest. Hot, dry and unstable conditions look likely for
central and western NM. Meanwhile, Gulf moisture may be pulled into
eastern NM, triggering a few late day storms.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ103.

&&

44
Hazardous weather outlook, Jun 21, 3:41 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Thu Jun 21 2018

NMZ501>540-221200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
341 AM MDT Thu Jun 21 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms with large hail and damaging
winds are possible today and tonight over northeast and portions of
east central New Mexico.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions are likely Friday afternoon over
portions of northeast and eastern New Mexico. In addition, a few
strong to severe thunderstorms are possible over far northeast New
Mexico Friday afternoon and evening. Near record high temperatures
are also expected over portions of the east and south Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

In the hours before

Local storm report, Jun 21, 11:05 AM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1105 AM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             8 NE GRENVILLE          36.66N 103.50W
06/21/2018  E1.00 INCH       UNION              NM   TRAINED SPOTTER

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER ABQ201800697

RJH
Local storm report, Jun 21, 11:08 AM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1108 AM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             2 W AMISTAD             35.92N 103.19W
06/21/2018  E1.00 INCH       UNION              NM   TWITTER FEED

&&

EVENT NUMBER ABQ201800699

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:40 PM MDTSevere Thunderstorm WarningABQUnion50 min
Jun 21, 12:10 AM MDTSevere Thunderstorm WarningABQUnion50 min
Jun 21, 1:00 AM MDTSpecial Weather StatementABQUnion30 min
Jun 21, 1:16 AM MDTSevere Thunderstorm WarningABQHarding, Union44 min
Jun 21, 1:57 AM MDTSevere Thunderstorm WarningABQHarding, Quay, Union63 min
Jun 21, 2:59 AM MDTSevere Thunderstorm WarningABQQuay61 min
Jun 21, 4:04 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jun 21, 4:08 PM MDTHeat AdvisoryABQ29 hr
Jun 21, 5:09 PM MDTSpecial Weather StatementABQMora36 min
Jun 21, 5:09 PM MDTSevere Thunderstorm WarningABQLincoln36 min
Jun 21, 5:22 PM MDTSevere Thunderstorm WarningABQHarding, Mora38 min
Jun 21, 5:35 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jun 21, 5:37 PM MDTSpecial Weather StatementABQChaves38 min
Jun 21, 5:45 PM MDTSevere Thunderstorm WarningABQLincoln16 min
Jun 21, 5:59 PM MDTSpecial Weather StatementABQHarding61 min

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.